Texas, 2019

Flood and Hail in Texas, June 15, 2019

June 15, 2019 · NWS AMA · 27 events in 10 counties and zones

Significant moisture was in place on the 15th of June when a strong upper level trough moved over the Rocky Mountains into the Oklahoma Panhandle and west Texas to include the Texas Panhandle. Parameters were favorable for rotating supercells storms initially that produced very large hail in some areas as well as a funnel cloud across the southwest Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Significant moisture was in place on the 15th of June when a strong upper level trough moved over the Rocky Mountains into the Oklahoma Panhandle and west Texas to include the Texas Panhandle. Parameters were favorable for rotating supercells storms initially that produced very large hail in some areas as well as a funnel cloud across the southwest Panhandles. Some storms congealed into a line of thunderstorms which moved to the northeast across the southern Texas Panhandle. Another line of storms that developed in New Mexico, entered the western Oklahoma Panhandle and northwest Texas Panhandle in the evening. These storms produced hail up to nickels and wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:04 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 15, 2:04 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
304 PM CDT Sat Jun 15 2019

.SHORT TERM...Tonight and Sunday...

Low amplitude trof over central NM will make it's way across the
Panhandles today. Convection already firing up over the eastern NM
mountains. Northeast winds continue to advect high dewpoints to
most of the Panhandles. Dewpoints drop off once across the NM/TX
state line. Given the temperature/dewpoint profiles, solid
inverted V profiles will be set up. Overall the area is supposed
to remain capped, but as the wave approaches, expect that there
may be some added lift to help possibly overcome the cap. The
earlier storms develop the more CAPE that they can tap into, as we
get later in the evening, and storms develop more off the
convective temperature, then we may be dealing with some
subsidence to slow down the updrafts, as well as lower CAPE
values. Right now the max hail threat looks to be golf ball, and
wind threat looks to be in the 70 mph range. But if storms can tap
into those higher CAPE values, then we could be looking at larger
hail and stronger downdrafts. Vertical profiles don't support the
best organization, and therefore storms could quickly go severe,
but also be short lived. This could very well be a multi-cell
setup with multiple outflow boundaries where new storms develop
off the boundaries. Additionally, the slow progression of the
storms could suggest localized flooding threat, especially if
multiple storms fire up over the same area. If storm try to line
out later tonight, then it will be more of a wind threat from that
point on.

Sunday there could be some lingering storms as a subtle, weak
disturbance stalls over the northern TX and OK Panhandle.  CAPE
values are much lower than today in the 750-1500J/kg range, but it's
still possible to get some severe storms. As it stands might be just
enough instability and lift to get storms going through the day, but
as we move into the evening, the wave will kick east and the
Panhandles will be under subsidence, limiting precipitation chances.

Weber

&&

.LONG TERM...Monday through Friday

The week begins with a few days of thunderstorm chances. Monday, and
especially Monday night, is probably the best chance for more
widespread severe weather. By mid week, a drier pattern sets up and
we may be precipitation free into at least parts of the weekend.
Overall, tricky forecast determining which days will see severe
based on a few limiting factors.

By Sunday night/Monday morning an exiting shortwave has sped up
from 24 hours ago. We looked to be in a weak northwest flow
pattern Monday/Monday night in the wake of the exiting shortwave,
but now its more of a transition between northwest flow in the
morning to southwest/westerly flow in the afternoon and evening
hours. Thunderstorms will be possible late Monday afternoon as an
embedded shortwave approaches the region. MLCAPE values are around
1000-2000 J/kg (little higher with the NAM) Monday afternoon.
Wind shear is somewhat unorganized and in the lower/mid levels is
very weak early on. Any storms that form may be pulse/ordinary
thunderstorms and not very organized. Shortwave begins to eject
out later Monday afternoon to early evening. Then we start to see
more available energy loft as the cap begins to break down late in
the afternoon/early evening and lift increases. Given the timing
of precipitation and elevated nature of the storms we may end up
with a MCS/cluster of thunderstorms developing after 6/7pm and
moving from the west/northwest to the east/southeast overnight.
Could end up being widespread and impacting a good portion of the
forecast area, especially Texas Panhandle. Flash flooding could
become a concern along with damaging winds.

Tuesday becomes a little tricky. Models are not all handling the
upper levels the same. Initially wanted to trend PoPs down, but
decided not to at this time. Once the overnight convection from
Monday exits we will need to see how things recover and any possible
remnant boundaries in the area. Current thought is Tuesday and
Tuesday night is a downward trend for precipitation across the area.
Will need to monitor this trend and watch how the Monday/Monday
night convection pans out, but not too confident in precipitation
chances Tues/Tues night.

Wednesday onward the forecast is currently dry. Parts of the weekend
may end up with thunderstorms. Additionally we may be looking at
temperatures in the upper 80 and into the 90s through the end of
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  81  61  84  61 /  40  20  20  20  50
Beaver OK                  61  81  62  83  61 /  60  30  20  20  50
Boise City OK              55  76  58  80  56 /  50  40  30  50  60
Borger TX                  62  83  63  86  62 /  40  30  20  20  50
Boys Ranch TX              60  82  61  86  60 /  30  20  20  30  60
Canyon TX                  60  84  61  86  61 /  30  20  20  20  40
Clarendon TX               63  84  64  84  64 /  40  20  20  20  40
Dalhart TX                 56  78  59  81  56 /  40  40  20  40  60
Guymon OK                  59  78  61  81  59 /  60  40  20  30  60
Hereford TX                60  85  61  88  61 /  30  20  20  20  40
Lipscomb TX                64  83  62  84  63 /  60  30  30  20  50
Pampa TX                   61  81  61  83  62 /  50  30  20  20  40
Shamrock TX                64  85  64  86  65 /  50  30  30  20  30
Wellington TX              65  87  66  87  66 /  50  30  30  10  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 15, 1:59 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
259 PM CDT Sat Jun 15 2019

OKZ001>003-TXZ001>020-317-160800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
259 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe storms producing large hail and damaging wind gusts are
possible today. Storms will be possible across all parts of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms can not be rule out for Sunday, however
potential appears somewhat low. Potential for severe storms is
expected to increase some Monday and possible Tuesday as upper
level disturbances continue to move across the area and
moisture/instability increase. Locally heavy rainfall may
accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight and may be needed at times
through Tuesday.

In the hours before

Special weather statement, Jun 15, 3:36 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
436 PM CDT Sat Jun 15 2019

TXZ016-152215-
Deaf Smith TX-
436 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH COUNTY
UNTIL 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bellview, or 28 miles northwest of Friona, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3518 10304 3519 10273 3488 10269 3482 10304
TIME...MOT...LOC 2136Z 254DEG 16KT 3499 10300

Guerrero

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

13 hail, 13 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Deaf Smith

When
June 15, 4:43 PM CST
Where
Deaf Smith County, 5.74 mi SW of Hereford
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.760, -102.470

NSSL mobile chaser, reported half dollar hail on the ground. The hail had been on the ground for some time.

Hail, Deaf Smith

When
June 15, 4:48 PM CST
Where
Deaf Smith County, 7.03 mi SW of Hereford
Measured
2.2 in hail
Reported by
Trained Spotter
Coordinates
34.750, -102.490

Hail, Deaf Smith

When
June 15, 4:50 PM CST
Where
Deaf Smith County, 6.83 mi WSW of Hereford
Measured
2.25 in hail
Reported by
Law Enforcement
Coordinates
34.780, -102.510

Hail, Deaf Smith

When
June 15, 4:53 PM CST
Where
Deaf Smith County, 2.84 mi W of Hereford
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.820, -102.450

Hail, Deaf Smith

When
June 15, 4:54 PM CST
Where
Deaf Smith County, 3.07 mi SW of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.790, -102.440

Hail, Deaf Smith

When
June 15, 4:55 PM CST
Where
Deaf Smith County, 9.08 mi W of Hereford
Measured
3.23 in hail
Reported by
NWS Employee
Coordinates
34.820, -102.560

Hail was found on the ground on Highway 1058 west of Hereford by NSSL research team at 601 pm.

Hail, Deaf Smith

When
June 15, 4:56 PM CST
Where
Deaf Smith County, Hereford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.820, -102.400

Hail was found already on the ground at County Rd 4 and FM 1057 in Deaf Smith County.

Hail, Deaf Smith

When
June 15, 5:37 PM CST
Where
Deaf Smith County, 0.89 mi SE of Walcott
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.920, -102.820

Thunderstorm Wind, Armstrong

When
June 15, 5:37 PM CST
Where
Armstrong County, 10.27 mi WSW of Goodnight
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.960, -101.360

Wind gust 62 mph was measured by a storm chaser. No damage was reported.

Thunderstorm Wind, Armstrong

When
June 15, 5:55 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Thunderstorm Wind, Armstrong

When
June 15, 5:58 PM CST
Where
Armstrong County, 0.56 mi E of Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.180, -101.570

Late report from social media, of wooden structures being blown over and damaged.

Hail, Deaf Smith

When
June 15, 6:00 PM CST
Where
Deaf Smith County, 3.96 mi W of Simms
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.030, -102.730

Hail, Deaf Smith

When
June 15, 6:03 PM CST
Where
Deaf Smith County, 2.83 mi W of Simms
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.030, -102.710

Hail, Deaf Smith

When
June 15, 6:11 PM CST
Where
Deaf Smith County, 2.76 mi N of Simms
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.070, -102.660

Thunderstorm Wind, Carson

When
June 15, 6:16 PM CST
Where
Carson County, 8.31 mi N of Groom
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.320, -101.110

A 58 mph wind gust was measured by broadcast media observation site. No significant damage was reported.

Thunderstorm Wind, Gray

When
June 15, 6:38 PM CST
Where
Gray County, 9.69 mi W of Alanreed
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.900

Hail, Carson

When
June 15, 6:52 PM CST
Where
Carson County, 4.71 mi ESE of Mc Bride
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.500, -101.390

A spotter reported sideways blowing hail up to half dollar with reduced visibility. No damage was reported.

Thunderstorm Wind, Gray

When
June 15, 7:00 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

Thunderstorm Wind, Collingsworth

When
June 15, 7:27 PM CST
Where
Collingsworth County, 0.57 mi E of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.850, -100.210

Several tree branches were reported down in Wellington.

Hail, Moore

When
June 15, 8:28 PM CST
Where
Moore County, 6.24 mi N of Dumas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.940, -101.960

Quarter size hail was observed and a 61 mph wind gust was measured. No damage was reported.

Thunderstorm Wind, Moore

When
June 15, 8:28 PM CST
Where
Moore County, 6.24 mi N of Dumas
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.940, -101.960

Late report of quarter size hail with 61 mph measured wind gust.

Thunderstorm Wind, Hutchinson

When
June 15, 9:01 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Borger ASOS measured a 54 knot wind gust.

Thunderstorm Wind, Hutchinson

When
June 15, 9:04 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Thunderstorm Wind, Hansford

When
June 15, 9:20 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Thunderstorm Wind, Roberts

When
June 15, 9:29 PM CST
Where
Roberts County, 7.59 mi WNW of Codman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.670, -100.880

A few broken windows were caused by wind and flying debris at a residence.

Flood, Moore

When
June 15, 9:43 PM CST
Where
Moore County, 5.62 mi SSE of Etter to 5.35 mi SE of Etter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.957, -101.956

High water reported on Farm to Market Rd 119.

Thunderstorm Wind, Ochiltree

When
June 15, 10:16 PM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

Perryton AWOS measured a 51 knot peak wind gust. No significant damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840072, 840075, 840076, 840078, 840081, 840082, 840083, 840084, 840096, 840097, 840092, 840086, 840087, 840088, 840098, 840099, 840090, 840100, 840094, 840091, 840101, 840102, 840103, 840104, 840095, 840093, 840105.